Yeah, I got through! This is my second question in 6 months. I have the Amiodarone based hyperthyroidism. I guess they decided it was type 1, although it may have been mixed. My free T4 has gradually dropped from 7 to 2.3. My TSH is still barely measurable at .004. Antibodies were repeated and are normal. It has been since about Aug. 27 that I was diagnosed. I saw my PCP last week and he mentioned that I should have the radioactive ablation when my numbers are normal. I was under the impression that once the iodine from the drug was finally out of my system, that I would need no further treatment. Am I naive or will I need to either keep taking the PTU or need an ablation? I am on 150 mg. q8h now. When should it be decreased? My tremor is almost gone, and my stools are rarely loose, and I am sleeping better. My resting heart rate is now 60, down from 100! What's next? I am unable to get in to see the endocrine til Jan.! Thanks for your response, Dr. Mark.
If there is no plan to restart the amiodarone, then there is a chance that the hyperthyroidism will resolve on its own within 6-8 months -- during which time the PTU dose can be titrated downwards. If the amiodarone flared an underlying Graves disease (even with negative antibodies) then it may not entirely resolve in which case radioactive iodine may be necessary. The iodine from the amiodarone takes several months to get out of the system, so in most cases RAI would not even work well until about 6 months ater stopping amio. One additional antibody to ask for would be the TSI and TBII which are more specific for graves - this may help with the prognostic speculations.
For now - taper down the PTU as possible every 6-8 weeks based on labs and hold off on the RAI thoughts....
Great news, Dr. Mark! I am happy to hear an albation is not a foregone conclusion. I had several antibody tests done but don't know which, so I will be sure to ask about the Grave's specific ones. I had to stop the Amiodarone back in May for severe prolonged Q-T interval, so I have been off it just about 6 months now already. I also forgot to mention that I had a sed rate of 85 right before I was dx'ed with the hyperthyroidism. It was still about 65 a month ago...would it be related to the hyperthyroidism? My white count has been very low, 3.5 last week so there is no infection anywhere that I know of. My Hb has been low, down to 9 and now 11, that one doctor says is related to the hyperthyroidism.
The ESR could be elevated in Type II (destructive thyroiditis) Amiodarone Induced Thyrotoxicosis (AIT). It is a non-specific marker for inflammation. If it stays elevated after the resolution of the hyperthyroidism it may be from another cause -- the time course for type II is usually about 3 months to resolution -- so I would hope the ESR comes down to normal -- if not look into other causes.
It is common to have mixed I/II AIT and very difficult if not impossible to know certainly.
The low WBC could be from PTU (ask what the granulocyte count is -- if less than 500 it could be dangerous), from Graves disease or from hyperthyroidism itself....or not related to the thyroid at all. The low Hgb was likely due to hyperthyroidism.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.